Log in

View Full Version : Beware Serotonin Syndrome


drdĒv€
05-24-2004, 03:49 PM
Posted on Mon, May. 24, 2004
Wrong combination of medicines could prove to be deadly

Serotonin is a critically important neurochemical that helps control mood and is also involved in appetite, sexual behavior, sleep and learning. Millions take medications such as Prozac, Paxil, Lexapro or Zoloft that work by regulating serotonin in the brain.

But too much of this crucial chemical can lead to serotonin syndrome, a potentially life-threatening condition. Serotonin syndrome also seems to be a mystery. Many physicians have never heard of it. The healthy 55-year-old woman had warning signs of a migraine: tingling and numbness around her mouth and down her arm. She took Maxalt, a medication that usually stops migraines before they take hold.

This time it didn't work, and her migraine attack lasted all day. The following day, when she got up, the headache was still there, though not as intense. After taking her Zoloft (prescribed to reduce the frequency of her migraines) and eating breakfast, she went back to bed. Soon she was in desperate trouble. She tried to tell her husband what was wrong, but she couldn't speak. He became alarmed and called 911.

The paramedics arrived within minutes and found that her blood pressure was very high (216/160) and her arms were moving uncontrollably. At the hospital, the blood pressure was even higher, her temperature was 104 degrees, and she was sweating profusely. She was unconscious, and doctors assumed she had had a stroke. She had to be paralyzed and put on a ventilator to do a CT scan.

The CT scan, surprisingly, showed no evidence of a stroke. Neither did a spinal tap. The neurologist considered viral encephalitis the next most likely cause.

In intensive care her tremors became so pronounced, the neurologist worried she was having a seizure. An emergency EEG showed no seizure activity. To keep her arms and legs still, the sedation was increased.

For days she remained in the ICU, unconscious. The doctors sent off cultures to determine if West Nile or herpes virus had invaded her brain. The tests were negative. Her husband was frantic. All attempts to reduce the sedation resulted in a return of limb movement. After four days, she began to return to consciousness. The doctors still had no idea what had gone wrong.

Her husband began to wonder about a possible interaction between Maxalt and Zoloft. He contacted us, and we suspected serotonin syndrome. He found a list of 10 symptoms of serotonin syndrome. Three are considered enough for a diagnosis. His wife had experienced eight.

This story has a happy ending. The woman was discharged from the hospital at the end of the week in good health, under orders not to take Maxalt and Zoloft together again. Several physicians agreed that serotonin syndrome was the likely explanation, after all.

Many people take antidepressants like Zoloft, Paxil or Prozac. Serotonin syndrome may be rare, but the danger is so severe that everyone taking an SSRI antidepressant should be warned about potential interactions with migraine medicines like Imitrex or Maxalt, the pain reliever Demerol, the diet pill Meridia, the OTC cough remedy dextromethorphan, the "club drug" ecstasy or even the herb St. John's wort. All increase serotonin. Combining such drugs could be flirting with death.

Story Here; http://www.charlotte.com/mld/charlotte/liv.../8742964.htm?1c (http://www.charlotte.com/mld/charlotte/living/health/8742964.htm?1c)

Zeta
05-25-2004, 09:07 AM
huargh.

serotonin syndrome is eeeeevil.. i did around 1.5g of dex once 5 days after stopping prozac, i thought it would have stopped working.. Turns out prozac has a 7 day half life :(

I remember nothing for about a day, during wich time my gf(who did not call a doctor, the idiot.) took care of me while i flopped around on the floor and tried to talk but all that came out was gibberish.. id try to say something but at the last second, right before the words came out of my mouth id give up and just say something like: blablablablalba.

the next days were spent trying to walk and talk normally.. id fall down every half hour or so and i had to think for about a minute before i could form a sentence, then force it out of my mouth in a burst..

in around a week i felt "back to baseline"

two months later, i did it again and wound up in ze looney bin for a while. :P

Fuck mixing serotinergics. fuck it in its face.

drdĒv€
05-25-2004, 11:32 AM
My wife also experienced a classic SS episode like yours last fall after doing a little too much powder a few too many times.
I tried to help stabilize her "spikes" with large doses of B-12, no luck.
She spent 4 days on the psyche ward too.
Now, a week or so before we even dose we start a B-12 regimen of 1G a day to create more seratonin reuptake sites.
No repeat performances since. B)

Infected Method
05-26-2004, 06:00 PM
Fuckin A, I live in Charlotte, NC -_-
Where you live Dave?
Seratonin syndrome has got to be a bitch.

Southwick
05-26-2004, 09:10 PM
Originally posted by [email protected] 25 2004, 05:07 AM
huargh.

serotonin syndrome is eeeeevil.. i did around 1.5g of dex once 5 days after stopping prozac, i thought it would have stopped working.. Turns out prozac has a 7 day half life :(

I remember nothing for about a day, during wich time my gf(who did not call a doctor, the idiot.) took care of me while i flopped around on the floor and tried to talk but all that came out was gibberish.. id try to say something but at the last second, right before the words came out of my mouth id give up and just say something like: blablablablalba.

the next days were spent trying to walk and talk normally.. id fall down every half hour or so and i had to think for about a minute before i could form a sentence, then force it out of my mouth in a burst..

in around a week i felt "back to baseline"

two months later, i did it again and wound up in ze looney bin for a while. :P

Fuck mixing serotinergics. fuck it in its face.
of what you speak of, I had. But I don't know of any serotonin problems that I have. I take no medication. But when I'd binge for weeks over a month then end on a way bigger dose, (2.4g in 24 hours, 2x1200mg 12 hours apart) and I was just like that for 4 days. On the last d I got drunk and stole a car but that's a different story. When I was coming down from the dxm I couldn't walk downstairs or walk from the car to the store and buying a pack of smokes was a chore for me then. All crazy stuff.

SpiralDarkSeraphim
06-12-2004, 11:06 PM
Ive had SS too. It was from combining daily Paxil 10mg with DXM. Namely Delsym, 5oz a day for 3 days.

WOW, I did'nt even know what was wrong with me. I felt extremely lucid, yet I was anything but! I was SO euphoric, I thought I was having a great time. The last day I took my friend's car, I thought I was driving to NYC (always wanted to go there.) From Sarasota, FL! I floored the gas of his car and was annoyed his Honda Accord wouldnt go more than about 115mph, on city streets that is. I shredded his tires, called my sister. She came and I was taken to the ER, while trying to jump out of her car. Then I got to the ER and sang the Jesus Christ Superstar overature as they wheeled me in. I jumped off the table and ran down the ER hall naked. I flying side-jumped kicked a security guard (black belt in tae kwon do) fortunately I weigh 130lbs so they didnt see fit to break my face. I was hospitolized for 2 days and then sent to the psych-ward.

I am not proud of the incident, im ashamed of it actually. Just thought I'd share, SS is real and dangerous. A lot of people on the DV have said in the past they didn't believe in it, or think DXM could bring it on. Dark Phoenix said things to that effect more than once. It's simply not true.

-The Dark Spyral

Marowana
06-13-2004, 02:36 PM
Now, a week or so before we even dose we start a B-12 regimen of 1G a day to create more seratonin reuptake sites.

Does this effect the length of your afterglow to any extent?

11past420
06-26-2004, 09:20 PM
i dont know much about medicine in the world today but if youve been taking some thing for awhile and then try something new in a low dose you body most time or at least for in my case will nit over react to it